Our Lives With Post Traumatic Stress Disorder and Traumatic Brain Injury

PTSD FYI

Today was not a banner day for me. I feel the need to share a little ‘PTSD FYI’ with everyone. This is something my therapist shared with me… If you are taking an SSRI (Zoloft, Prozac, etc), unless it means life or death, AVOID STEROIDS AT ALL COSTS!

About a month ago, my family doctor put me on a short course of Prednisone to reduce the inflammation around the nerve in my back. It helped marginally while I was taking it, however it completely ERASED my Zoloft and Seroquel. I was a train wreck for two weeks with anxiety attacks, irritability and depression. My therapist said Prednisone is actually the worst drug to give a patient with PTSD.

Now…back to today. As mentioned in a previous post, I had a spinal steroid injection yesterday. I promise not to regale you with the gory details beyond saying I’ve seen better bedside manners in an inner-city DMV than from this doctor. Needless to say things didn’t go well. Anyway, I didn’t think the small amount of steroid that was injected (their version of sedation was a joke) would be enough to effect my SSRI….well, I was wrong!

I spent most of the day still sore from the injection which was bearable until my lunch date showed up unexpectedly. There I was, trying to relax and enjoy my afternoon when anxiety and panic arrived uninvited. There was nothing going on, no stimuli, no intrusive thoughts or flashbacks, there was simply fear and panic. Thankfully it was a short visit, but panic attacks always leave me extremely irritable for the rest of the day.

Long story short…if you have PTSD and take an SSRI, avoid steroids (especially prednisone)!

Advertisements

Comments are closed.